Colorado, 2021

Hail and Damaging Winds in Colorado, September 3, 2021

September 3, 2021 · NWS BOU · 8 events in 3 counties and zones

Severe thunderstorms produced hail up to quarter size and wind gusts to 65 mph over portions of Arapahoe, Jefferson and Douglas counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced hail up to quarter size and wind gusts to 65 mph over portions of Arapahoe, Jefferson and Douglas counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 3, 9:35 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 3, 9:35 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1035 AM MDT Fri Sep 3 2021

.UPDATE...
Issued at 1035 AM MDT Fri Sep 3 2021

A short wave trough and the right entrance region of the jet will
continue to produce lift across the area through this evening.
There is some clearing across the Urban Corridor at this time.
This will allow temperatures to warm up into the lower 80s. Lower
50s dew points and the lower 80s for temperatures yield surface
based CAPEs of 500-1000 J/kg. Precipitable water values along the
Front Range are around an inch with higher readings over the
eastern plains. Satellite is showing an area of showers/storms
over the central Colorado mountains at this time. As the lift
shifts eastward, scattered showers and thunderstorms are expected
to form along the Front Range this afternoon. Expect storm
coverage to increase over the eastern plains where greater
moisture resides. Main threats will be hail up to 1.5" in diameter
and 60 mph winds. Heavy rain is also expected, but with storm
motion around 25 mph, the flash flood threat will be low. Adjusted
the PoP grids for better timing and also increased them over the
plains.

&&

.SHORT TERM...(Today and tonight)
Issued at 228 AM MDT Fri Sep 3 2021

This morning, the models continue to show scattered light rain
showers continuing as the shift northeast across the plains. The
greatest coverage should be south of Interstate 76.  An embedded
thunderstorm will be possible after 9 am.  For this afternoon and
evening, the models still show an upper level disturbance brushing
across northern CO.  This trough will be helped along by 60-80kt
upper-level jet which will hang along our northern border through
this evening.  The models generally show some weak qg ascent at 500
mb until 00z, then neutral to weak qg descent developing from west
to east this evening.  Forecast soundings will show CAPEs of 500-
1000 j/kg this afternoon and evening.  Precipitable water values may
decrease a bit over the mountains today, but they will still be
above 1.2 inches over the northeast plains.  The soundings also show
decent shear as well, so the marginal risk of severe thunderstorms
still looks warranted.  The best chance will be over the northeast
plains, east of the urban corridor.  Main threats will be hail up to
quarter size, wind gusts to 60 mph and locally heavy rainfall. The
storms will be moving 15-20 mph, so expect the flood threat to be
low in the burn areas.  Although the best chance of showers/storms
will be through this evening, the present of the jet streak will
allow some of the activity to continue across the plains overnight.
Temperatures today will be seasonal, and slightly cooler than
yesterday.

.LONG TERM...(Saturday through Thursday)
Issued at 228 AM MDT Fri Sep 3 2021

The flow aloft will become more northwesterly on Sat as a cool front
affects nern CO.  Best instability and moisture will be over the
Palmer Divide and across the higher terrain south of I-70.  MLCAPE
by aftn will be around 500 j/kg so there should be some widely sct
tstms. Elsewhere it will be more stable with little tstm activity
expected. Highs across the plains will be in the upper 70s to
lower 80s.

For Sat night into early Sun, a possible disturbance will move
southeast, across far nern CO, as a low level theta-e axis
develops. Thus could see a few tstms late at night into early Sun
morning. Otherwise for the rest of Sun it will be dry with
seasonal temperatures.

Looking ahead to early next week an upper level high will build over
the Great Basin and then expand into Colorado by mid week.  This
will leave a dry pattern in place with above normal temperatures.
The only exception would be on Tue as a dry cool front may affect
the plains.  Thus this may briefly drop temps back to seasonal
levels.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1035 AM MDT Fri Sep 3 2021

Scattered thunderstorms are expected this afternoon (20-24Z),
along with a couple wind shifts. Gusty outflow winds up to 30-40
kts will be possible if a storm passes near the terminals. After
the main batch of showers and storms shift east of the area, there
will be a slight chance for additional showers and storms through
the evening. Low clouds are expected across eastern Colorado late
tonight and Saturday morning. There is a chance these low clouds
make it far enough west to the Denver area. Ceilings of 1000-2000
feet will be possible with these low clouds. Once the low clouds
burn off, mostly sunny skies and light winds are expected for
Saturday.

&&

.HYDROLOGY...
Issued at 228 AM MDT Fri Sep 3 2021

A few stronger storms are possible on this afternoon, but the
storms should be moving quick enough to keep the threat of flooding
low.

There will be a slight chance of thunderstorms on Saturday which
could bring a limited threat of flash flooding to the Williams Fork
burn scar.  Otherwise it looks dry for the next several days with no
threat of flash flooding.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...Cooper
LONG TERM...RPK
AVIATION...Meier
HYDROLOGY...Cooper/RPK
Hazardous weather outlook, Sep 3, 9:49 AM MST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1049 AM MDT Fri Sep 3 2021

COZ030>051-041700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1049 AM MDT Fri Sep 3 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains and
foothills early this afternoon and then spread across the urban
corridor and northeast plains this afternoon and evening. A few of
the storms may become severe over the plains. Those storms could
produce hail up to 1.5 inch hail and damaging wind gusts to 60
mph. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday afternoon and evening, isolated thunderstorms are
possible for the southern Front Range mountains and foothills,
Palmer Divide, and adjacent plains. A few storms may persist into
the night. Sunday through Wednesday, it will be dry with above
normal temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Sep 3, 11:14 AM MST, 32 minutes before
Special Weather Statement
National Weather Service Denver CO
1214 PM MDT Fri Sep 3 2021

COZ036-039-031900-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
1214 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of central Jefferson
County through 100 PM MDT...

At 1213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Evergreen, or 20 miles southwest of Denver, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Lakewood, southwestern Littleton, Evergreen, Morrison, Tiny
Town, Chatfield Reservoir, Kittredge, Idledale, Red Rocks Park,
Indian Hills and Aspen Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3955 10537 3967 10535 3968 10508 3964 10507
      3963 10511 3963 10508 3962 10507 3962 10510
      3961 10507 3956 10506 3948 10513
TIME...MOT...LOC 1813Z 278DEG 9KT 3960 10530

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GIMMESTAD

The radar

The Denver radar (KFTG), 55 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
September 3, 11:46 AM MST
Where
Jefferson County, 4.31 mi E of Tiny Town
Measured
0.75 in hail
Reported by
Public
Coordinates
39.590, -105.140

Hail, Jefferson

When
September 3, 11:57 AM MST
Where
Jefferson County, 3.49 mi SW of Columbine
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
39.540, -105.090

Hail, Jefferson

When
September 3, 12:18 PM MST
Where
Jefferson County, 3.79 mi E of Morrison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.660, -105.110

Hail, Douglas

When
September 3, 12:19 PM MST
Where
Douglas County, 2.75 mi WSW of Highlands Ranch
Measured
1 in hail
Reported by
Public
Coordinates
39.540, -105.020

Hail, Douglas

When
September 3, 12:25 PM MST
Where
Douglas County, 0.53 mi E of Highlands Ranch
Measured
0.75 in hail
Reported by
Public
Coordinates
39.550, -104.960

Thunderstorm Wind, Douglas

When
September 3, 12:25 PM MST
Where
Douglas County, Highlands Ranch
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
39.550, -104.970

Thunderstorm Wind, Arapahoe

When
September 3, 12:35 PM MST
Where
Arapahoe County, Centennial Airport
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.570, -104.850

Hail, Douglas

When
September 3, 12:46 PM MST
Where
Douglas County, 3.27 mi WSW of Highlands Ranch
Measured
0.75 in hail
Reported by
Public
Coordinates
39.540, -105.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985574, 985575, 985576, 985577, 985578, 985587, 985588, 985579.